Alert archive / Texas / Flash Flood Warnings in 2023
Flash Flood Warning 2, NWS Lubbock, TX
NWS Lubbock, TX issued this flash flood warning at May 23, 2023, 6:14 PM CDT for Parmer County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2023, 6:14 PM CDT (23:14 UTC)
- Expired
- May 23, 2023, 8:15 PM CDT
- In force
- 2 hr
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Parmer County, TX
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 11.2 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 351 J/kg
- Mixed-layer CIN
- -254 J/kg
- Mixed-layer LCL
- 1196 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
507
WGUS54 KLUB 232314
FFWLUB
TXC369-240115-
/O.NEW.KLUB.FF.W.0002.230523T2314Z-230524T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lubbock TX
614 PM CDT Tue May 23 2023
The National Weather Service in Lubbock has issued a
* Flash Flood Warning for...
Southwestern Parmer County in the panhandle of Texas...
* Until 815 PM CDT.
* At 614 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 3 inches of rain
have fallen. Additional rainfall amounts up to 1 inch are possible
in the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Bovina and Farwell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3460 10304 3460 10274 3459 10274 3438 10273
3439 10304 3441 10304 3447 10304 3450 10304
3451 10304 3452 10304 3459 10304
FLASH FLOOD...RADAR INDICATED
$$
Lipe2 follow-up statements
080
WGUS74 KLUB 232341
FFSLUB
Flash Flood Statement
National Weather Service Lubbock TX
641 PM CDT Tue May 23 2023
TXC369-240115-
/O.CON.KLUB.FF.W.0002.000000T0000Z-230524T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Parmer TX-
641 PM CDT Tue May 23 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM CDT THIS
EVENING FOR SOUTHWESTERN PARMER COUNTY...
At 641 PM CDT, Doppler radar indicated the severe thunderstorms
producing heavy rain was moving east out of the flash flood warning
area. Between 2 and 3 inches of rain have fallen. However Flash
flooding is ongoing and will be slow to subside.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Bovina and Farwell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3439 10304 3451 10304 3452 10304 3456 10304
3458 10274 3438 10273
FLASH FLOOD...RADAR INDICATED
$$
Lipe396
WGUS74 KLUB 240009
FFSLUB
Flash Flood Statement
National Weather Service Lubbock TX
709 PM CDT Tue May 23 2023
TXC369-240115-
/O.CON.KLUB.FF.W.0002.000000T0000Z-230524T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Parmer TX-
709 PM CDT Tue May 23 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM CDT THIS
EVENING FOR WEST CENTRAL PARMER COUNTY...
At 709 PM CDT, Doppler radar indicated the storms had moved out of
warned area. However, between 2 and 3 inches of rain fell west of
Bovina and flash flooding will likely continue.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Bovina.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3448 10304 3451 10304 3456 10304 3457 10286
3448 10286
FLASH FLOOD...RADAR INDICATED
$$
LipeWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this flash flood warning went out at May 23, 2:09 PM CDT, 4 hours 5 minutes earlier.
Area forecast discussion, May 23, 2:09 PM CDT, 4 hours 5 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 209 PM CDT Tue May 23 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This evening through Wednesday) Issued at 207 PM CDT Tue May 23 2023 Thunderstorm initiation is imminent this afternoon across the Caprock with an expectation for it to occur around 20-21Z, with supercell(s) forming after 21Z east of the developing convection across the Caprock. The thinking is that the initial LCLs in the drier airmass across the Caprock will galvanize a wind-damage threat as splitting-cells quickly merge and become cold pool dominant. Very large hail around golf ball size will be possible as well, in addition to torrential rainfall due to excess volumetric liquid water content within updrafts. An initial eastward-propagation component is anticipated as the developing MCS matures across the Caprock, and the development of any bows may augment the potential for significant-severe wind gusts (>=65 kt/75 mph) as the magnitude of theta perturbations associated with the downdrafts are enhanced, with mesovortex structures enhancing a localized tornado potential as well. Visible satellite imagery this early afternoon indicates a bubbling cumulus field across the Rolling Plains, with TCU expected to develop across the Caprock within the next 1-2 hours as parcels hit the LCL. Billows were also analyzed over portions of Swisher, Briscoe, and Hall Counties, along the southern edge of the mixing stratus layer, with a cu field developing along the immediate southern periphery of the billows. This appears to be the best area for the formation of a discrete supercell this afternoon, and all hazards will be possible including the potential for a rain-wrapped tornado should a supercell develop and propagate to the right (southeastward) off of the baroclinic gradient indicated on West Texas Mesonet and satellite data. For additional details regarding supercell potential, please reference the mesoscale update issued at 1103 AM CDT this morning. By the evening, upon the intensification of the low-level jet and related backing of the inflow-layer storm-relative flow, the MCS is forecast to propagate to the southeast as it moves into the Rolling Plains, overtaking any supercells that manage to form as those individual cells become outflow dominant and merge. Intense rain rates are expected, though the magnitude of the downwind-propagation vector should offset a longer-fused flooding threat; however, rain rates exceeding 2"/hr with the most-intense updrafts embedded within the system is not out of the question. The MCS is forecast to exit the CWA around midnight, though renewed convective development will be possible along residual outflow boundaries, though it should remain below severe limits as the boundary-layer stabilizes. There exists mixed signals among all CAMs regarding overnight convection, and will ultimately be governed by how the afternoon and evening event pans out. Residual convection should diminish altogether by sunrise tomorrow, with a rain-cooled airmass intact by late tomorrow morning and into the afternoon. The baroclinity associated with this airmass, amidst southeasterly winds at around 10-15 kt, is forecast to result in thunderstorm initiation by the mid-to-late afternoon hours tomorrow, with a focus across the extreme southwestern Texas Panhandle. A mixed-mode of storms will be possible, with an eventual evolution into another southeastward-propagating MCS as the shortwave ridge translates over West Texas. Sincavage && .LONG TERM... (Wednesday night through next Monday) Issued at 207 PM CDT Tue May 23 2023 An interesting late-May pattern will persist at least through the weekend. It is interesting in that it comes across as a sort of hybrid between a typical peak-severe season and peak-midsummer. Instability will be pretty average for late May but forcing and shear profiles will tend to be more indicative of late June to July. A dirty ridge will remain in place over the Great Plains with a deep low over New England/Quebec and a trough over the West Coast. A "tilting" of the upper ridge with the northern end shifting eastward to the Great Lakes while the southern end remains anchored over the interior of Mexico will allow for the western CONUS trough to shift inland to the intermountain West by the weekend. By the beginning of next weekend this pattern shifts further east with a short wave trough possibly ejecting across the southern High Plains toward Sunday/Monday. The recent diurnal cycle with afternoon to overnight convection across the forecast area will continue for the foreseeable future. Thursday and Friday will see the highest potential for heavy rain as low to mid level moisture continues to build underneath the stationary ridge. Model progs have PWAT values exceeding 1.5" at times across parts of the forecast area both of those days. Meanwhile increase southwesterly component aloft from the advancing upper trough should make initiation more likely across eastern New Mexico, then spreading eastward onto the South Plains and into the upper ridge. The approach of the late weekend short wave trough should then bring initiation back eastward into the forecast area Saturday and Sunday. Finally, Monday and Tuesday currently look like they may be relatively quiet days as the forecast area would be between the exited short wave trough and a weak closed low near southern California. As for temperatures, the run of near to just below normal temperatures is likely to continue for another two or three days underneath the dirty ridge. As the pattern changes this weekend, temperatures are likely to warm some as rain/storm chances decrease. && .AVIATION... (18Z TAFS) Issued at 112 PM CDT Tue May 23 2023 VFR conditions and generally light southeasterly winds will persist at KPVW and KLBB outside of convective activity. KCDS will fluctuate between MVFR/VFR. Low stratus will likely return by Wednesday morning. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...09 LONG TERM....07 AVIATION...19
Hazardous weather outlook, May 23, 2:11 PM CDT, 4 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Lubbock TX 211 PM CDT Tue May 23 2023 TXZ021>044-241915- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 211 PM CDT Tue May 23 2023 This Hazardous Weather Outlook is for the South Plains, Rolling Plains, and the far Southern Texas Panhandle. .DAY ONE...This afternoon and tonight. Severe thunderstorms are expected to develop this afternoon near the New Mexico state line before increasing in coverage as they move east and into the Rolling Plains by this evening. A few of these storms could become supercells capable of producing very large hail potentially in excess of golf ball size, damaging wind gusts between 60 to 70 mph, and a tornado or two. A few wind gusts in excess of 75 mph will be possible. Torrential rainfall associated with thunderstorms today will lead to a threat for flash flooding as well, especially as storms grow into a larger complex this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Isolated thunderstorms are expected to develop over the South Plains and far southwest Texas Panhandle again on Wednesday afternoon, moving eastward and expanding in coverage Wednesday evening. Some storms may be severe, capable of producing hail to golf ball size and wind gusts to 70 mph. Additional thunderstorms are expected to develop each afternoon and persist into the evening and overnight hours from Thursday through Monday. Some storms may be severe with large hail and damaging winds. Heavy rainfall also may result in localized flash flooding, especially on Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening.
In the hours before
Local storm report, May 23, 5:44 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
544 PM CDT TUE MAY 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM HAIL 1 S SUDAN 34.05N 102.52W
05/23/2023 M1.00 INCH LAMB TX STORM CHASER
&&
EVENT NUMBER LUB2300300
JMLocal storm report, May 23, 6:07 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
607 PM CDT TUE MAY 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 PM HAIL BOVINA 34.52N 102.89W
05/23/2023 M1.25 INCH PARMER TX STORM CHASER
&&
EVENT NUMBER LUB2300301
JMThe office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 7:04 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Garza, Lubbock | 41 min |
| May 22, 7:29 PM CDT | Severe Thunderstorm Warning | LUB | Garza, Kent | 31 min |
| May 22, 7:58 PM CDT | Areal Flood Advisory | LUB | King, Stonewall | 2 hr |
| May 22, 7:58 PM CDT | Severe Thunderstorm Warning | LUB | Garza, Kent | 32 min |
| May 22, 8:02 PM CDT | Severe Thunderstorm Warning | LUB | Garza, Lynn | 44 min |
| May 23, 3:47 PM CDT | Severe Thunderstorm Warning | LUB | Bailey, Lamb | 58 min |
| May 23, 4:52 PM CDT | Severe Thunderstorm Warning | LUB | Bailey, Parmer | 53 min |
| May 23, 4:59 PM CDT | Severe Thunderstorm Warning | LUB | Hockley, Lubbock, Lynn, Terry | 61 min |
| May 23, 5:13 PM CDT | Severe Thunderstorm Warning | LUB | Bailey, Lamb | 45 min |
| May 23, 5:36 PM CDT | Severe Thunderstorm Warning | LUB | Parmer | 24 min |
| May 23, 5:39 PM CDT | Areal Flood Advisory | LUB | Hockley, Lubbock | 81 min |
| May 23, 5:44 PM CDT | Severe Thunderstorm Warning | LUB | Hale, Hockley, Lamb, Lubbock | 46 min |
| May 23, 5:50 PM CDT | Severe Thunderstorm Warning | LUB | Hale, Swisher | 55 min |
| May 23, 5:51 PM CDT | Severe Thunderstorm Warning | LUB | Bailey, Parmer | 54 min |
| May 23, 5:53 PM CDT | Areal Flood Advisory | LUB | Parmer | 113 min |
| May 23, 5:53 PM CDT | Severe Thunderstorm Warning | LUB | Hockley, Lamb | 37 min |
| May 23, 6:00 PM CDT | Severe Thunderstorm Warning | LUB | Hockley, Lubbock, Lynn, Terry | 60 min |
| May 23, 6:00 PM CDT | Severe Thunderstorm Warning | LUB | Hockley, Lubbock, Lynn, Terry | 60 min |
| May 23, 6:24 PM CDT | Flash Flood Warning | LUB | Swisher | 2 hr |
| May 23, 6:25 PM CDT | Severe Thunderstorm Warning | LUB | Hale, Swisher | 55 min |
| May 23, 6:27 PM CDT | Severe Thunderstorm Warning | LUB | Garza, Lynn | 48 min |
| May 23, 6:30 PM CDT | Severe Thunderstorm Warning | LUB | Hale, Hockley, Lamb, Lubbock | 38 min |
| May 23, 6:39 PM CDT | Severe Thunderstorm Warning | LUB | Bailey, Castro, Lamb, Parmer | 51 min |
| May 23, 6:54 PM CDT | Severe Thunderstorm Warning | LUB | Bailey, Cochran, Lamb | 51 min |
| May 23, 6:56 PM CDT | Severe Thunderstorm Warning | LUB | Hockley, Lamb | 49 min |
| May 23, 6:59 PM CDT | Severe Thunderstorm Warning | LUB | Floyd, Hale, Swisher | 46 min |
Nearby
Flash Flood Warnings in Texas, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.